Tramadol Withdrawal

Standard

It’s been some time since I wrote. The new joints are brilliant and I’m so pleased I had them done. The only thing I think is that I hoped I would be able to kneel again, but while the bend is good, I cannot get my left knee sufficiently bent to do that. I’ll keep trying – and I’ll keep working on the sitting crossed legged too 🙂

I had felt my left hip wasn’t improved as much as I’d like, but discovered later it was not pain from my hip but from my spine. It would seem I’m bent in two different directions – scoliosis and retrolisthesis, have osteoarthritis on a variety of discs (well I am getting on a bit) and that I have some vertebral displacement as a result which may be irritating the nerve sheath (otherwise known as slipped discs and trapped nerves – which are not really trapped at all). It has caused some issues with mobility and pain. I’ve seen a specialist doctor but surgery is not the way forward (thank goodness!) and also a physiotherapist. He has referred me on to a more specialist pain physio and he has referred on a gain to a Dr Brown. Turns out he is the same Dr. Brown who wrote a book that I happen to have as he is also a Human Givens Therapist, in addition to his many other skills. I look forward to meeting him in a couple of weeks.

Since I had the surgery, and ongoing as a result of all this, I have been taking Tramadol. It seemed, especially as I am sensitive to Codeine, that Tramadol was the wonder drug. What I now feel it is, is nasty and insidious. I was at one time taking up to 7 a day and got that settled around 4 (sometimes 5). Occasionally I would try to drop it to 3 and feel so unwell and everything so painful that I’d take it back up to the 4. A couple of weeks ago talking to my physio, we got to the point of things being difficult for me because of the pain – hence the referral on. What I went home thinking though was – I’m taking a strong analgesic, a morphine replacement and controlled drug – why can I still not do things because of the pain? Perhaps actually it is not doing anything for the pain at all. On seeing the specialist physio, it suddenly dawned on me when telling him about what Tramadol was like and what it was like when I didn’t have enough – I wasn’t talking about my arthritis, I was talking about drug withdrawal symptoms. That was when I decided I really didn’t want this in my system any longer. Being addicted to pain killers for the rest of my life is not appealing.

The next day – Friday – I dropped to 3 and stuck to it. It wasn’t nice. The Saturday was worse. I felt as though I had flu. My bones and muscles ached and I felt exhausted. However at the weekend I had my family around to distract me. Worse was to come. Sunday I felt shivery and cold. My abdomen was bloated and tender. That night I lay awake agitated for a couple of hours – as though I had drunk too much alcohol and it had metabolised. I felt very nauseous. I was sweating and my skin and pjs were damp, but I was freezing cold.

On Monday I had a stomach upset. Numerous trips to the loo. I was now sweating during the day too – baking hot one minute and freezing cold the next. Icy fingers ran over my skin. I didn’t want to eat – I felt too sick, but made myself have carbohydrates and salt and fruit, and a LOT of water. I wasn’t sure how I would manage, but I’d done a lot of reading online about withdrawing from Tramadol. The symptoms were all typical but the post I most noticed was the one that said the longer I was still on Tramadol the longer the withdrawal symptoms would last. Obviously stopping altogether was not a good plan. Thank goodness my body was only used to 4 a day and not still used to 7 – 8! I decided I was going to try to only have 2 – the one I’d taken in the morning to get me out of bed, and 1 at night. I couldn’t have coped until bedtime. At 6pm I had to take it or supper would not have been made, but I didn’t take another at bedtime. I slept on a 1hour 20 minute cycle through the night waking from vivid dreams in REM sleep each time and agitated. I had to go to the toilet. I was wet with sweat and shivering with cold, but I got through until morning. At 7:30 am I took my next tablet.

Tuesday was not quite so bad. I phoned my GP surgery and explained to the doctor what I was doing. He was quite happy with my decision and my gradual reduction approach. I didn’t feel so sick, but had a lot of pain. What I felt was interesting though was the pain for which I was taking the Tramadol – in my back and hip – was no different to what it had been before. Certainly no worse. Was it actually making any difference to me in the first place? Admittedly I was taking full dosages of Ibuprofen and Paracetamol, but then I’d been taking those all along too. It may have been masked by the withdrawal symptoms, but I’m suspecting not. The pain – the nagging ache in my hands and shoulders and back was bad. I had a splitting headache and the icy fingers started again about 5 hours after my tablet. I’d had a reasonable morning – my body had had its fix! – but by 2:30 I couldn’t function and found the only thing that came close to relieving it all was curling up and staying warm under a blanket. I made myself get through until after supper when came the decision. Better evening or better night. I opted for better evening and took Tramadol 12 hours after the previous one.

I slept better. There was another period of sleeplessness and I woke regularly but it didn’t feel as bad as the previous 2 nights. I woke fully at 6:45 am and counted the minutes until I could have my next tablet at 7:30. I gave in at 7:20 when I didn’t feel I could stand it any longer. The nausea has gone. The stomach issue has settled. It is now 6 hours since my last Tramadol. Only 6 hours to go!! – and it’s just going to get worse from here.

I’m undecided. Do I stay on 2 a day until everything settles down and then reduce to 1, or do I go down to 1 tomorrow for 3 days, following my pattern so far. I’m not sure. It depends how long I can put up with this and my resolve holds. My husband says I am doing well and being quite phlegmatic about this. I think that’s because it’s my choice. I have the power and the control. I can take the drug if I want to – but equally I can choose not to. My body is trying to dictate because it is the easy option and it has become lazy – not producing it’s own innate pain relief. It needs to re learn!

I’ll post again in a few days. We’ll see how I get on and how things change. I suspect going down to 1 and then none might mean continually going backwards for a few days, but we’ll see. Just have to try to find plenty of distractions and relieve the pain as much as possible. Then I can see whether it was ever really helping me and start afresh with a new coping strategy for pain relief.

Advertisements

4 responses »

  1. Try going down my half pills, and even quarter pills, instead of whole pills…it helps a lot. I think I dropped by a half pilI every four days. When I went faster than that I couldn’t take the withdrawal. I had only been on two pills per day and had *severe* withdrawal when I stopped cold turkey…so I tapered over a month period, and after hitting zero still had some withdrawal symptoms for another month. Good luck.

    • Thank you for this – that’s really helpful to know. I have capsules rather than tablets, but I had wondered still if I could split them. I’m dreading (that tells you it’s an addiction doesn’t it?!!) going down to 1 tablet today and was about to chicken out. I think I’ll do what you suggest instead and see how that goes. Much appreciated 🙂

      • I’ve never seen ultram in capsules…like the capsules with the powder in them? You can still pull them apart and divide the dose, but it won’t be nearly as exact. If I were you I’d call your doc and see if he can’t write you a script for a some tables you can cut easier…no doubt he will support you in tapering off.

        You’re not addicted…you’re physically dependant. There’s a huge difference (one is psychological+physical and the other is only physical).

        I’ve had to taper off many kinds of narcotics due to my disease and ultram is the hardest of all. It does really help if you only go down by 1/4 or 1/2 pill every four days. You’ll still have some mild withdrawal but it won’t be too bad…you’ll be able to function through it for sure. 🙂

  2. Thanks 🙂 That’s a nice reminder of the difference and a much more empowering way of thinking. I cut the capsule in half this morning and I was aware I wasn’t counting the seconds until I could take it. I also have f2f client work this morning! We’ll see how it goes. I’m grateful for your hearing me and your advice.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s